Archive 1995–2023
Parkinsonian syndrome, a sporadic side effect of valproic acid – a case report
Objective. Valproic acid (VPA) is used in epilepsy treatment and as a stabilizer in bipolar disorder for over 40 years. Extremely rarely it can cause symptoms of Parkinsonism of unknown mechanism.
Case. We present the 76-year old male with symptomatic epilepsy treated with VPA, who developed severe extrapyramidal syndrome in a form of bradykinesia and hypertonia of upper and lower extremities within 2 days after an increase of a dose of VPA. CT scan excluded acute ischemic and haemorrhagic lesions. The level of VPA in plasma was in the reference range. Decreasing a dose of VPA caused improvement in motor functions and better gait. The symptoms withdrew completely within the following 3 months.
Discussion. It is important to consider side effects of VPA, when patients develop Parkinsonian syndrome during therapy. Discontinuation of the drug usually results in reduction in the Parkinsonian symptoms or its complete remission.
Instytut Psychiatrii i Neurologii
II Klinika Neurologiczna
ul. Sobieskiego 9, 02-957 Warszawa, Poland
e-mail: [email]annajopowicz@gmail.com[/email]
phone: +48 606 209 705